You might have some problems with your bladder after radiotherapy to the prostate. This can include leaking urine. Find out about what you can do to help.
Radiotherapy inflames the lining of your bladder and the urethra. The urethra is the tube that carries urine from the bladder to the outside of the body.
The side effects you get depend on the type of radiotherapy you have and whether you had any urinary problems before your treatment. If you have problems with your bladder before starting radiotherapy this can make them worse.
You might feel that you have to pass urine more often than usual. And you may have a burning or sore feeling when you do. Or you might feel that you can’t wait then you need to go. This is called radiation cystitis.
Although these are expected at first, your doctor might want to check you don’t have an infection. If you have an infection you need antibiotics.
Cystitis generally gets worse as men go through their course of external radiotherapy. But it should get better within a few weeks or months of finishing. Some men might have more delayed side effects, with urinary problems developing months or years later. You have a higher risk of side effects if you have internal radiotherapy as well as external radiotherapy.
Internal radiotherapy (brachytherapy) can cause more immediate symptoms within 24 hours of treatment and then again 2 to 3 weeks later. Most men have recovered from urinary problems within a year of internal radiotherapy.
What you can do to help
Drink plenty of fluids – at least 6 to 8 glasses each day. Don’t cut down on your fluids. You can drink plenty during the day, but it might help to limit fluids 2 hours before bedtime.
Some people think that cranberry juice can help but others feel it makes the soreness worse. Research studies haven’t found that it helps. Don’t drink cranberry juice if you are taking warfarin.
You might find that some drinks increase the soreness, such as tea and coffee. You can experiment for yourself and see what works for you. Don’t take potassium citrate, which is an old fashioned remedy for cystitis. You might hear it called mist pot cit for short. This drug can be very harmful if taken in large amounts.
You might notice blood in the urine. Let your doctor know if this happens. It usually stops after a few days or weeks. In some men it may last for months or years.
'Just can’t wait' card
You can get a card to show to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. You can get the cards from Disability Rights UK or the Bladder and Bowel Community. They also have a map of all the public toilets in the UK.
You could get a key to disabled toilets if you need to access them quickly. You buy the RADAR key from Disability Rights UK. But this should only be used by people who need quick access to a disabled toilet due to a disability or medical condition.
- Plan your trips out.
- Find out where the toilets are.
- Take extra pads and spare underwear.
- Organise a ‘Just can’t wait card’ or key for disabled toilets if you need it.
- Do your pelvic floor exercises regularly.
When to get further help
Talk to you doctor if you continue to have problems with urgency and frequency of urine. They can refer you to a specialist continence clinic. Staff there can help you with further muscle exercises bladder training and medicines. Other treatments may also be available, depending on your situation.
Bladder training encourages your bladder to hold larger amounts of urine for longer periods of time. You keep a diary of when you go to the toilet and gradually increase the time between each visit.
Your doctor might prescribe medicines if they are likely to help your symptoms. For example, you might have a medicine from a group of drugs called anticholinergics or alpha blockers. They help to relax the bladder muscle. They help the bladder to hold more urine before you feel the need to go, and making it easier to pass urine.
Implanted sacral nerve stimulation
Your doctor puts an electrical device under the skin on your leg. This sends bursts of electrical signals to the nerves that control passing urine. It encourages the bladder to fill up with urine more before it empties.
Problems passing urine
You might have problems passing urine after the radiotherapy ends. It might gradually get harder to pass urine over a few weeks or months. This is due to the treatment causing a narrowing of the tube from the bladder to the penis (the urethra). The narrowing is called a urethral stricture.
A doctor stretches the narrow area during a short operation. They might slide a thin rod into the urethra to widen it. Or they may use a thin flexible tube with a light and camera on the end. They can see the narrowed area and put a tiny knife down the tube to cut away tissue and open up the urethra. You have these operations under local or general anaesthetic.
You might need to have this operation again if the urethra gets narrower again.
A small number of men find they can’t pass urine at all. Tell your doctor straight away if this happens.
Leakage of urine
Nearly 15 men out of every 100 (15%) have some problem with leaking urine after 6 years. But it is more likely if you have previously had a trans urethral resection of the prostate (TUR or TURP).
Your doctor or nurse can refer you to a specialist incontinence clinic if urine leakage becomes a long term problem. Staff at the clinic can help you with muscle exercises, bladder training and medicines.
Some men find that they can’t control their urine at all. This is very uncommon. If it happens you need to have a tube called a catheter into your bladder. The tube drains the urine into a bag.
Talk to your GP about help with your urinary problems. Community continence advisers can visit you at home. Or you could ask to be referred to a specialist incontinence clinic.
You can phone the Cancer Research UK nurses on freephone 0808 800 4040, from 9 am to 5 pm, Monday to Friday. They will be happy to answer any questions.
If you want to find people to share experiences with online, you could use Cancer Chat, our online forum.